I am currently on monthly Gemcitbine/Docetaxel treatments. I did 6 in 6 weeks in the beginning with no side effects or bladder spasms. However, the once a month treatments have been difficult with spasms, pain, and dysuria. My current regime is to take bladder spasm pill the night before the treatment begins. Drink none or a little amount of liquid in the morning followed by another bladder spasm pill. After I do my urine test to clear for chemo I take an over the counter medicine called AZT. My PA prescribed valium which I take 45 minutes before treatment begins.
Since I started monthly I have a burning sensation when the Gemcitbine is administered throughout the pelivc area. I only have to keep the Gemiciatine in for 1 hour, then it is followed up with Docetaxel for 90 minutes. Before this regiment I was having intense spasms and had to stop at least one monthly maintenance treatment. While still very unpleasant I have not had to quit any treatments with this regime. The post treatment Dysuria is very painful and lasts at least 48-72 hours. I have also noticed sort of a brain fog for a day or two after.
Also very important to not schedule a scope for at least 4-6 weeks after your last Gemcitabine treatment as the inflamation from the treatments can lead to an unncessary TURBT. I did a scope a couple days after a treatment and the Urologist had me do a TURBT. Did biopsy on 5 spots all of which was inflammation, likely from the Gemcitabine treatments.
Thanks for tips & links folks. Sounds optimistic. My Uro when ask what plan or how many years told me 3 x months scopes forever followed by Gemzar 3x week. Said mine of such high grade every time they tried slack off it returns. Doesn't give me much to look forward to except the alternative is worse. That's been the most confusing part for me on this journey.... how to judge/grade my particular circumstances. Perspective I keep grasping is 4 years now and still here so hang in there. Do know the Gemzar is wearing me out though. Ummm wonder what they will use next?
Adding to what Joe wrote. Nothing says you have to complete the maintenance protocols of any agent plus there are many approaches on what is "right" or "works". Very few complete the BCG treatment and most are doing fine afterward. I do agree that maybe a reduced dosage would be a try. If that doesn't work then continue your scheduled scopes and simply watch and observe.
DX 5/6/2008 TAG3 papillary tumor .5 CM in size. 2 TURBS followed by 6 instillations of BCG weekly with a second round of 6 after a 6 week wait.
4 yrs out T1-Hi Grade non muscle invasive. several TURBT and 2 1/2 yr on BCG treatments.... failed went on GEMZAR about 18 mos ago every 3 months with scope. No problem for long time now the discomfort after insertion is very tough and today failed my 2 hours and voided. Radiates out with bad cramps through out my pelvic area and real weak and confused rest of day. Afraid to tell DR for know I'm running outta chemical options. Just how sick and bad burning can I expect I should just "handle", versus I'm in trouble?? Am old Vietnam Army vet and think pretty tough on these matters. Total BCG & Gemzar had about 45+ treatments since diagnosed. Got REAL sick hi temps on BCG and doctor saw it and killed that treatment how I got on Gemzar. Guess this circus sorta last only as long as I can tolerate treatments?? I can tolerate the pain it's the not being able to prevent void with cramps during session beginning that is the big problem then the radiating burning thru entire pelvis for 2-3 days after. Any tips, observations or links appreciated.